Can Heroin, Benzo or Alcohol Withdrawal Cause Death?
Can Drug Withdrawal Cause Death?
While it is true that unassisted withdrawal from some substances, such as alcohol and benzodiazepines, can be deadly, professional treatment provided in medical detox programs can reduce that risk. With medical attention, withdrawal symptoms can be controlled or eliminated altogether.
A common question about drug and alcohol rehab and detox focuses on whether or not the withdrawal process can cause death.
There’s a lot of conflicting information on the Internet about what types of substances can bring dangerous or deadly withdrawal symptoms. Often, individuals struggling with addiction and their loved ones are either manipulated through fear or lulled into complacency by a lack of accurate information on the dangers and risks of drug withdrawal.
The truth of the matter is somewhat in between, depending on the situation, and it is true that withdrawal from some substances can be deadly. Still, with professional treatment through medical detox and other supporting therapies, the risks of withdrawal can be controlled to keep individuals safe and largely comfortable through the detox process.
According to the National Council on Alcoholism and Drug Dependence, general withdrawal symptoms may include:
- Digestive upset or loss of appetite
- Depression and irritability
These symptoms can vary in intensity based on the level and length of the addiction.
The truth is that most of these withdrawal symptoms are not deadly though withdrawal symptoms for any type of addiction can be extremely uncomfortable and easier to handle in a medical detox program. However, a few groups of addictive substances, there is a risk of death from the symptoms of withdrawal.
When Drug Withdrawal Can Be Deadly
Withdrawal from certain substances alcohol, opiates, and benzodiazepines brings increased risks. As a result, it’s essential that anyone undergoing withdrawal from these substances opts for medical detox. Attempting a cold-turkey or at-home detox from alcohol, opiates, or benzos can be dangerous and even life-threatening.
In addition to general withdrawal symptoms, alcohol withdrawal symptoms can include:
- Heart palpitations
- Delirium tremens (DTs)
The more serious symptoms of seizures and delirium tremens (DTs) can result in death. In a study from 2010 published in the Oxford University Press journal Alcohol and Alcoholism, 6.6 percent of patients who were admitted to hospitals with alcohol withdrawal syndrome died due to various effects of their symptoms. Other research referenced within that study places the percentage between 5 and 10 percent. This study found that the likelihood of death could be somewhat predicted by how severe the symptoms were ï¿½” particularly DTs ï¿½” and whether or not there was another addiction involved.
The people who were included in this study were hospitalized due to alcohol withdrawal syndrome after abruptly ceasing their alcohol intake. When people who are struggling with alcohol addiction withdraw carefully through a medical detox program, they’re less likely to have withdrawal symptoms that are severe enough to lead to death, and the discomfort of the other symptoms can be minimized.
Withdrawal from benzodiazepine drugs (benzos) can result in seizures, depending on how long and how heavily the drugs have been used. The risk of grand mal seizures from benzo withdrawal is higher than with alcohol withdrawal and can result in death.
Benzo withdrawal also has significant psychological symptoms that can be life-threatening. As evidenced by just one example in the British Journal of General Practice, these psychological symptoms can lead to thoughts of and attempts at suicide.
The psychological symptoms of benzo withdrawal include:
- Anxiety and panic attacks
- Depersonalization a sense that one is not real or has no identity
Based on a review from Psychiatric Annals, these symptoms may take as long as a year or even two to subside, but this can be reduced or eased through long-term medical and therapeutic support.
Opiate withdrawal symptoms can be extremely uncomfortable. These symptoms include:
- Muscle aches
- Tearing and dilated pupils
- Runny nose
- Excessive sweating
- Digestive upset and diarrhea
- Goose bumps
- Nausea and vomiting
- Rapid heartbeat and high blood pressure
While these symptoms do not cause death, there are some risks of withdrawing from prescribed opiates or heroin that can result in death. These risks are a result of the method of opiate detox.
For example, one questionable method is anesthesia-assisted opioid detox a practice provided by some outpatient clinics that promises rapid detox from the drug. According to a report from the U.S. Centers of Disease Control and Prevention (CDC), there have been adverse reactions, including death, from this type of detox treatment. A study printed in JAMA demonstrates that this form of treatment is not effective in long-term recovery, and it is more likely to result in relapse.
In general, for safety, quick detox methods are not recommended because they carry these types of risks.
Instead, a controlled, inpatient treatment program is more likely to result in safe recovery and long-term abstinence from the drug.
Risks from Multiple Addictions
Seizures are not normally found with opiate withdrawal, but because of the complications from symptoms of benzo withdrawal, the risk of seizures that may possibly be deadly becomes an issue where it wasn’t before.
Relapse and Overdose
The potential for relapse into addiction constitutes another risk of drug withdrawal. During the withdrawal process, tolerance to the addictive substance lowers significantly; however, the habitual cravings often remain the same. This means that what would have been a tolerable dose before detox becomes an overdose risk afterwards.
This is a major risk with opiates; in this case, an overdose of heroin or prescription opiate drugs can interfere with the respiratory system and cause a person to stop breathing. According to a CDC report, deaths in the US from heroin overdose alone quadrupled between 2000 and 2013.
Relapse danger is complicated further if there are multiple relapses, as withdrawal symptoms become worse with each successive detox, increasing the chance that a more severe reaction will occur. This is true in alcohol withdrawal, where a person who might not have experienced seizures or DTs in their early detox treatments might begin to experience them later.
Based on this, methods of detox that are more likely to result in relapse are also more likely to result in potential risk of death. Methods such as the anesthesia-assisted detox mentioned above and quitting cold turkey don’t provide the support that is more likely to result in long-term recovery. On the other hand, an inpatient treatment program that provides tools and support to help avoid relapse is more likely to also avoid the related risks.
Diminishing Deadly Risk
Because inpatient treatment of addictions is focused on diminishing the severity of symptoms and on supporting clients through recovery with therapy and tools to help prevent relapse, this type of treatment is most likely to help people who are trying to overcome their addictions to avoid the dangers of the most severe withdrawal symptoms. It also can avoid the dangers that may come from quick outpatient detox or at-home methods, which are less likely to avoid relapse. Particularly if there is a dual diagnosis involved, inpatient treatment is a preferred way to manage symptoms in order to avoid the complications that arise from multiple withdrawal symptoms.
With the safe, compassionate methods of inpatient detox, individuals can manage and survive these withdrawal symptoms and risks, and look forward to long-term recovery and a hopeful future.